The Full Story
Iron is an element that is essential to our health. It is especially important for the proper functioning of our red blood cells, which carry oxygen. Iron is found in many foods and it is added to some fortified food products. It is also widely available as a supplement. Although iron is essential and is needed to maintain health, too much can lead to iron toxicity, which can be life-threatening.
Until the 1990s, iron poisoning was the leading cause of death from medicine overdoses in children younger than 6 years. Fortunately, there has been a steady drop in the number of serious iron poisoning cases since. This is because of better warning labels, education of prescribers, changes in the formulation and packaging of iron preparations, and consumer awareness of the dangers of iron poisoning.
Iron supplements are available over-the-counter or by prescription in a variety of forms: tablets, slow-release tablets, and liquids. Iron is often combined with many other minerals and vitamins and is a common ingredient in multivitamin preparations for adults and children. The iron content in these formulations vary greatly. Children's gummy or chewable multivitamins may not contain any iron at all. If they do, the iron content is typically very low. Adult multivitamins can contain a moderate amount of iron. The highest iron content is found in prenatal multivitamins. Adult and prenatal multivitamins with iron have been associated with the most serious poisonings in children.
Although death from iron poisoning is not as common today as it was prior to the 1990s, iron toxicity is still a threat, particularly among children. To kids, iron tablets look like candy. Toxicity is determined by the amount of iron taken per kilogram of body weight. Because of their small size, kids can quickly reach a toxic dose if they swallow adult or prenatal multivitamins because the iron content in each tablet is high. Serious poisoning sometimes happens in toddlers in a household with a new baby, because their mother had likely taken prenatal multivitamins. Given enough time, toddlers can open child-resistant closures (CRC) on medication bottles; nothing is really "child-proof." CRCs should be the last line of defense against unintentional poisoning among children.
Iron poisoning occurs because too much iron acts like a corrosive to the tissues lining the gastrointestinal tract, such as the stomach and intestines. This causes symptoms such as nausea, vomiting, abdominal pain, diarrhea and bleeding. These symptoms can quickly lead to excessive fluid and blood loss and, eventually, shock. Iron is also a cellular toxin; it damages and kills the cells that make up the tissues of our organs, like the liver. Iron toxicity can eventually lead to seizures, coma, multiple organ failure, and death.
Any overdose of iron-containing products should be taken seriously. Prompt treatment in the hospital can be life-saving. Fortunately, there is an antidote for iron poisoning and it can be given for serious cases. Unfortunately, the antidote itself is toxic at high doses, so prevention of iron overdoses is especially important.
To prevent unintentional iron poisoning:
Store all iron-containing supplements and multivitamins out of reach and sight of children.
Make sure to replace child-resistant closures tightly after each use. Although they are not child-proof, they help by slowing children down, giving parents and caretakers a little extra time to catch them in the act.
Always consult a health professional before taking any multivitamin or supplement.
Do not take more than one supplement containing one or more of the same ingredients prior to consulting your doctor.
Use the webPOISONCONTROL® online tool for guidance or call Poison Control at 1-800-222-1222 right away for guidance if someone swallows too much of any iron-containing medication. Whether you call or go online, you will need to answer some questions: age, weight, the amount swallowed, and whether the person is having any symptoms. If the amount taken is not expected to be poisonous, you'll be told what symptoms to watch for. If a potentially poisonous dose of iron is taken, you'll be referred to the closest emergency room.
Serkalem Mekonnen, RN, BSN, MPH
Certified Specialist in Poison Information
Chang TPY, Rangan C. Iron poisoning: A literature-based review of epidemiology, diagnosis and management. Pediatric Emergency Care. 2011;10:978-985.
Litovitz T, Manoguerra A. Comparison of pediatric poisoning hazards: An analysis of 3.8 million exposure incidents. A report from the American Association of Poison Control Centers. Pediatrics. 1992;89(6): 999-1006.
- After giving or taking iron (and other medicines), close the child-resistant package tightly.
- Store all iron-containing supplements and multivitamins out of reach and sight of children.
- Consult a health professional before taking any multivitamin or supplement.
- Follow label directions when giving or taking a supplement.
- Do not take multiple supplements containing the same active ingredient.
This Really Happened
Case 1: A 2-year-old girl swallowed 58 tablets of iron-containing chewable multivitamins for children. Her mother discovered this about 4 hours after it happened. Her mom called Poison Control and was advised to take child to nearest emergency room (ER). The emergency physician called Poison Control when child arrived, about 6 hours after she swallowed the vitamins. By this time, the child had vomited and was having diarrhea. She also appeared lethargic.
The child was admitted to the pediatric unit for monitoring and treatment. The iron level in her blood was checked. It was quite high at first and then gradually declined. The iron level did not become life-threatening. The child did not require the antidote for iron poisoning.
By that evening, the vomiting and the diarrhea had stopped and no new symptoms occurred. The child was discharged home the following day.
Case 2: A 22-month-old boy with Down's syndrome was found having a seizure. Beside him was an empty bottle of an over-the-counter medicine that had acetaminophen and diphenhydramine (common brand name Tylenol PM®). He was rushed to the hospital, where he was intubated, which means doctors inserted a mechanical breathing device into his airway to help him breathe and get oxygen. He was admitted to the intensive care unit (ICU). He seemed to get better over the first night in the ICU and the breathing tube was removed.
About 24 hours later, he began to vomit. He worsened quickly, and had to be intubated again. Doctors and nurses then checked his blood and found that his blood was acidic – a condition in which there is too much acid in the body. An abdominal x-ray was then obtained because acidosis is a classic sign of severe iron poisoning. Since iron is a metal, iron tablets can be visible on an x-ray.
The x-ray performed on the child showed multiple tablets in abdomen. The child must have also swallowed an iron-containing product. The iron concentration in his blood was checked and found to be high.
The patient also suffered from acetaminophen poisoning, which affected his liver. He was too sick to receive anything to help expel the large number of pills in his abdomen. Even though he received the antidotes for both acetaminophen and iron, and many other treatments to support his bodily functions, he was in severe shock from blood loss due to the iron poisoning. His blood pressure continued to drop. On the fourth day in the hospital, the child died because many of his organ systems had failed.
Reference: Watson W, Litovitz TL, Klein-Schwartz W, Rodgers GC Jr., Youniss J, Reid N, Rouse WG, Rembert RS, Borys D. 2003 Annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. A J Emerg Med. 2004;22:335-404.